Alert archive / Pennsylvania / Special Weather Statements in 2011

Special Weather Statement, NWS State College, PA

June 22, 2011Sullivan County, Pennsylvania

NWS State College, PA issued this special weather statement at Jun 22, 2011, 1:21 PM EDT for Sullivan County, Pennsylvania. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2011, 1:21 PM EDT (17:21 UTC)
Expired
Jun 22, 2011, 1:45 PM EDT
In force
24 min
Issued by
NWS State College, PA

County Sullivan County, PA

The radar

The Binghamton radar (KBGM), 109 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 5.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2011-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2011-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
356 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

508 
WWUS81 KCTP 221721
SPSCTP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
121 PM EDT WED JUN 22 2011

PAZ041-042-046-221745-
NORTHERN LYCOMING PA-SOUTHERN LYCOMING PA-SULLIVAN PA-
121 PM EDT WED JUN 22 2011

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LYCOMING AND
WESTERN SULLIVAN COUNTIES...

AT 118 PM EDT...A STRONG THUNDERSTORM WAS NEAR LOYALSOCKVILLE...
MOVING EAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS. THIS STORM WILL BE NEAR PICTURE
ROCKS AROUND 150 PM.

THIS WILL IMPACT I-180 BETWEEN MILE MARKERS 15 AND 22.

THIS WILL ALSO IMPACT ROUTE 220.

LAT...LON 4131 7635 4121 7690 4132 7696 4157 7655

$$

FORECASTER: CERU

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jun 22, 11:43 AM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 22, 11:43 AM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1143 AM EDT WED JUN 22 2011

.SYNOPSIS...
A WARM FRONT CONTINUES TO LIFT NORTHWARD THIS AFTERNOON AS A VERY
HUMID AIR MASS MOVES INTO CENTRAL PENNSYLVANIA. THE COPIOUS
MOISTURE AND HIGH DEWPOINTS COMBINED WITH THE POTENTIAL FOR STRONG
AFTERNOON HEATING AND RESULTANT INSTABILITY SHOULD FUEL
THUNDERSTORM DEVELOPMENT. DEEP LOW PRESSURE AT THE SURFACE AND
ALOFT CURRENTLY IN THE UPPER MISSISSIPPI VALLEY WILL MOVE SLOWLY
EASTWARD THROUGH THE UPPER GREAT LAKES AND INTO SOUTHEASTERN
CANADA BY THIS WEEKEND...WITH A TRAILING COLD FRONT SWEEPING
THROUGH THE OHIO VALLEY AND MID ATLANTIC STATES.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE DEEP/CLOSED LOW NEAR THE IA/MN BORDER WILL SHIFT SLOWLY EWD
INTO THE WRN GRT LKS TDY. THIS EWD PROGRESSION WILL MAINTAIN
MODERATELY STRONG SWLY DIFL FLOW IN THE WARM SECTOR. A WARM FRONT
WILL CONTINUE TO LIFT SLOWLY NEWD INTO NY BY THIS EVE. WV LOOP
SHOWS SEVERAL WEAK S/WVS THAT WILL PROVIDE ENHANCED LIFT AS THEY
RIDE NEWD INTO A VERY MOIST /DEWPOINTS 65-70F/ AND UNSTABLE ATM
OVR PA AND ADJACENT STATES. THE RETREATING WARM FRONT MAY PROVIDE
MORE OF A FOCUS FOR HVY PCPN OVR PTNS OF NRN AND ERN PA WHERE LLVL
CONVERGENCE WILL BE MAXIMIZED. THERE CONTINUES TO BE SEVERAL
COMPLEXITIES IN THE FCST THAT LEADS TO LOW CONFIDENCE IN
CONVECTIVE EVOLUTION IN THE NEAR TERM...BUT THERE SHOULD BE
STRONGER AREAS OF SHOWERS AND THUNDERSTORMS IN THE EASTERN PORTION
OF THE CWA ESPECIALLY OVERNIGHT. COPIOUS LLVL MSTR...BROAD LG
SCALE LIFT...SEVERAL SHORT WAVES THAT ARE CURRENTLY ALLOWING FOR
CONVECTION IN TENNESSEE...AND THE POTENTIAL FOR STRONG AFTN
DESTABILIZATION...FEEL THAT 60-80 PCT SREF POPS ARE JUSTIFIED IN
OUR CWA OVERNIGHT. THE DAY 1 SPC SLGT RISK OUTLOOK COVERS NEARLY ALL OF THE
CWA.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
UNSETTLED CONDS AND THE THREAT FOR SVR TSTMS /DY2 SLGT RISK/ WILL
LINGER INTO THURS...AS THE DEEP LAYER LOW MOVES ENEWD ACRS THE UPPER
GRT LKS REGION TWD SRN ONTARIO CANADA. A SPEED MAX ROTATING AROUND
THE BASE OF THE CLOSED H5 LOW ALONG WITH STEEPENING LAPSE RATES
AND SUFFICIENT BUOYANCY SHOULD SUPPORT ANOTHER ROUND OF TSTMS
ALONG AND AHEAD OF COLD/OCCLD FRONT PRESSING ESEWD FROM THE UPPER
OH VLY AND ERN GRT LKS REGION. BROAD CYC FLOW WITH SEVERAL
EMBEDDED S/WV TROUGHS WILL KEEP SHOWERS AND TSTMS IN THE FCST
THROUGH LATE IN THE WEEK.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MDL AND ENSEMBLE DATA GENERALLY AGREE ON RISING HEIGHTS IN THE
EAST DURING THE LONG TERM PERIOD. EXPECT CONTINUED STEADY NEWD
PROGRESSION OF THE NE CONUS TROF...THOUGH MOST SOLNS HINT AT A
MODEST WEAKNESS PERSISTING CLOSE TO THE EAST COAST FOR THE REST OF
THE PERIOD. DUE TO POSSIBLE CONVECTIVE INFLUENCE...CONFIDENCE IS
LOW IN PARTICULAR OPERATIONAL MODEL WAVES OVER THE ERN HALF OF THE
CONUS/WRN ATLC BY THE LATTER HALF OF THE FCST. FOR NOW WILL KEEP
SUN-MON DRY AND REINTRODUCE POPS BY TUESDAY.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
MVFR CIGS WILL CONTINUE THROUGH THE FIRST HALF OF THE AFTERNOON AS
THE WARM FRONT LINGERS ALONG THE PA NY BORDER. THESE CIGS WILL
LIFT AS THE SCT TO WIDESPREAD SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO FORM LATE THIS AFTN AHEAD OF STRONG UPPER TROF OVER
THE MIDWEST. THIS WILL CAUSE TEMPORARY REDUCTIONS AT MOST
AIRFIELDS AT SOME POINT IN THE DAY...BUT MOST OF THE TIME SHOULD
BE VFR. EASTERN AIRFIELDS...MDT/LNS/IPT...COULD SEE MVFR VSBYS IN
HAZE AT TIMES DURING THE DAY WITH SFC DEWPOINTS AT OR NEAR 70F.
THE STORMS AND SHOWERS WILL CONTINUE OVERNIGHT ALLOWING FOR MVFR
TO IFR CIGS OVERNIGHT.

OUTLOOK...
WED-THU...AREAS OF FOG UNTIL MID MORNING...THEN AREAS OF HZ. SCT
SHOWERS AND THUNDERSTORMS.
FRI...STILL A CHC OF A SHOWER OR THUNDERSTORM.
SAT-SUN...NO SIG WX EXPECTED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...CERU/STEINBUGL
NEAR TERM...CERU/STEINBUGL
SHORT TERM...CERU/STEINBUGL
LONG TERM...DEVOIR/STEINBUGL
AVIATION...CERU/GARTNER
Hazardous weather outlook, Jun 22, 3:36 AM EDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
336 AM EDT WED JUN 22 2011

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-230745-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
336 AM EDT WED JUN 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

MS

In the hours before

Special weather statement, Jun 22, 1:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
121 PM EDT WED JUN 22 2011

PAZ041-042-046-221745-
NORTHERN LYCOMING PA-SOUTHERN LYCOMING PA-SULLIVAN PA-
121 PM EDT WED JUN 22 2011

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LYCOMING AND
WESTERN SULLIVAN COUNTIES...

AT 118 PM EDT...A STRONG THUNDERSTORM WAS NEAR LOYALSOCKVILLE...
MOVING EAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS. THIS STORM WILL BE NEAR PICTURE
ROCKS AROUND 150 PM.

THIS WILL IMPACT I-180 BETWEEN MILE MARKERS 15 AND 22.

THIS WILL ALSO IMPACT ROUTE 220.

LAT...LON 4131 7635 4121 7690 4132 7696 4157 7655

FORECASTER: CERU

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 10:26 PM EDTSpecial Weather StatementCTPWarren64 min
Jun 21, 11:33 PM EDTSpecial Weather StatementCTPWarren27 min
Jun 22, 12:31 AM EDTSpecial Weather StatementCTPFulton59 min
Jun 22, 12:38 AM EDTSpecial Weather StatementCTPWarren67 min
Jun 22, 12:57 AM EDTSpecial Weather StatementCTPLancaster48 min
Jun 22, 1:48 AM EDTSpecial Weather StatementCTPLancaster27 min
Jun 22, 2:19 AM EDTSpecial Weather StatementCTPLancaster26 min
Jun 22, 3:19 AM EDTSpecial Weather StatementCTPLycoming, Tioga26 min
Jun 22, 3:59 AM EDTSpecial Weather StatementCTPTioga31 min
Jun 22, 1:27 PM EDTSpecial Weather StatementCTPLancaster33 min

Nearby

Special Weather Statements in Pennsylvania, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.